Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 27, NWS Birmingham, AL

March 15, 2009Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 15, 2009, 9:35 AM CDT for Sumter County, Alabama. It took effect at Mar 16, 2009, 5:17 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 15, 2009, 9:35 AM CDT (14:35 UTC)
In effect from
Mar 16, 2009, 5:17 PM CDT
Expired
Mar 16, 2009, 10:27 AM CDT
In force
Issued by
NWS Birmingham, AL
Flood severity
Minor

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1).

Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 15, 6:27 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 15, 6:27 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CDT SUN MAR 15 2009

.SHORT TERM...TODAY AND TONIGHT.

RAIN CONTINUES ACROSS CENTRAL ALABAMA EARLY THIS MORNING...ALTHOUGH
THERE ARE SIGNS THAT THIS BATCH OF RAIN IS MOVING ONWARD. RADAR
LOOPS THE LAST COUPLE HOURS SHOWING THE BACK EDGE OF THE MAIN PRECIP
SHIELD MAKING A STEADY EASTWARD PROGRESS. MAKES IT DIFFICULT ON FOR
THE FIRST PERIOD OF THE FORECAST ON TRYING TO PINPOINT WHERE THE
RAIN WILL BE AS THE FORECAST HITS THE WIRES. ALSO...THERE STILL MAY
BE SOME LIGHT RAIN OR DRIZZLE BACK TO THE WEST. SO...DECIDED TO GO
WITH A SOMEWHAT PESSIMISTIC (HIGHER POP) FORECAST FOR TODAY.

AS FOR TEMPS TODAY...AND ALL SENSIBLE WEATHER ELEMENTS TONIGHT...
THE FORECAST WILL LEAN HEAVILY ON INPUT FROM THE NAM MODEL. IN THIS
FORECASTERS EYES...THE NAM HAS HANDLED SEVERAL MESOSCALE ELEMENTS
OF THE FORECAST MUCH BETTER THAN THE GFS -- THE TIMING AND PLACEMENT
OF THE RAIN SHIELD...THE STRENGTH OF THE CAD WEDGE IN THE EAST...AND
THE STRENGTH OF THE WARM SECTOR SURGE IN THE SOUTH. THIS MEANS THAT
AFTER AN EXPECTED LULL IN THE RAIN THIS AFTERNOON...THE RAIN SHOULD
MAKE ANOTHER SURGE NORTHWARD INTO ALMOST (IF NOT ENTIRELY) ALL THE
FORECAST AREA BY MONDAY MORNING. THIS ALSO MEANS THAT WE WILL GO
WITH THE NAMS COOLER TEMPS IN THE NORTHEAST TODAY (THAT WORKED WELL
FOR US YESTERDAY).

/61/

.LONG TERM...MONDAY THROUGH SATURDAY.

RAINY CONDITIONS ARE STILL EXPECTED TO LAST THROUGH MOST OF THE
DAY MONDAY. THE LATEST BATCH OF COMPUTER MODEL DATA HAVE SLOW DOWN
THE UPPER LEVEL SHORT WAVE THAT WILL HELP FINALLY PUSH THIS
MOISTURE OUT OF THE AREA. AS A RESULT...ADJUSTED THE MONDAY
FORECAST TO HOLD ON TO THE RAIN A TAD LONGER.

EXPECT HIGH TEMPERATURES TO REBOUND INTO THE LOWER TO MID 70S
TUESDAY AND WEDNESDAY WITH PLENTY OF SUNSHINE IN PLACE. GFS
CONTINUES TO SHOW A WEAK COLD FRONT MOVING THROUGH THE AREA ON
THURSDAY. HOWEVER...THE LATEST ECMWF IS NOW KEEPING THE FRONT
STALLED NORTH OF THE AREA. A VERY DIFFERENT SOLUTION COMPARED TO
ITS PREVIOUS RUN. BASED ON THE ENSEMBLE MOS...THE GFS IS VERY
ADAMANT THAT A FRONTAL PASSAGE WILL OCCUR AND THAT HIGH PRESSURE
WILL BE IN PLACE OVER THE WEEKEND. HOWEVER...IF THIS SOLUTION DID
NOT PAN OUT...THEN MY WHOLE WEEKEND FORECAST IS OUT THE WINDOW. AS
A RESULT...FORECAST CONFIDENCE IS LOW FROM THURSDAY THROUGH THE
WEEKEND.

10/ARM

&&

.AVIATION...12Z TAF DISCUSSION.

ITS A BIG MESS OUT THERE THIS MORNING...AND THIS WILL LARGELY
CONTINUE OVER THE NEXT 24 HOURS.  THERE IS EXPECTED TO BE A 18-24
HOUR PERIOD IN BETWEEN BOUTS OF STEADY RAIN...STARTING THIS MORNING
AND LASTING UNTIL AFTER 06Z MONDAY. CEILINGS...HOWEVER...WILL REMAIN
LOW.  I REALLY CANT RULE OUT SOME DRIZZLE OR FOG EVEN AFTER THE
STEADY RAIN HAS LONG SINCE MOVED OUT TODAY...ALTHOUGH MY CONFIDENCE
WAS NOT HIGH ENOUGH IN THIS TO INCLUDE IN THE TAFS AT THIS TIME.
EVEN THE WINDS ARE TRICKY...SINCE THERE ARE NUMEROUS MESOSCALE
BOUNDARIES AND SURFACE HIGHS AND LOWS AROUND. WHERE I HAD HIGH
ENOUGH CONFIDENCE...I INCLUDED A PREDOMINANT DIRECTION. OTHERWISE...
I JUST WENT WITH VARIABLE WINDS. LUCKILY...MOST SPEEDS SHOULD STAY
AT OR BELOW 6 KTS.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 15, 6:29 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 AM CDT SUN MAR 15 2009

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
629 AM CDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MINOR RIVER FLOODING WILL CONTINUE ON THE TOMBIGBEE RIVER
TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR FLOODING IS EXPECTED TO CONTINUE ON THE TOMBIGBEE RIVER THROUGH
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:55 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter48 hr
Mar 15, 9:27 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter71 hr
Mar 15, 9:31 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo71 hr

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.